Drugs & Aging

, Volume 18, Issue 11, pp 807–818

Drug Treatment of Elderly Patients with Acute Myocardial Infarction

Practical Recommendations
Therapy In Practice

DOI: 10.2165/00002512-200118110-00002

Cite this article as:
Aronow, W.S. Drugs Aging (2001) 18: 807. doi:10.2165/00002512-200118110-00002
  • 14 Views

Abstract

Aspirin (acetylsalicylic acid) should be administered to patients on day 1 of an acute myocardial infarction (MI) and continued indefinitely. Early intravenous β-blockade should be used during acute MI. β-blockers should be continued indefinitely. Angiotensin-converting enzyme (ACE) inhibitors should be used in patients with acute MI with ST-segment elevation in two or more anterior precordial leads. ACE inhibitors should be used during and after acute MI in patients with chronic heart failure (CHF) or with a left ventricular ejection fraction ≤40%. There are no class I indications for using calcium channel antagonists during and after acute MI. Intravenous heparin should be used in patients with acute MI undergoing coronary revascularisation and in patients at high risk for systemic embolisation. Enoxaparin should be used in patients with non-Q-wave MI. Thrombolytic therapy should be considered in patients with acute MI with ST-segment elevation in contiguous leads of a 12-lead electrocardiogram or with left bundle branch block. Platelet glycoprotein IIb/IIIa inhibitors should be administered intravenously as an adjunct to heparin and aspirin in patients with non-Q-wave MI. Intravenous nitroglycerin should be used: (i) for the first 24 to 48 hours in patients with acute MI and CHF, large anterior MI, persistent ischaemia or hypertension; and (ii) continued beyond 48 hours in patients with recurrent angina pectoris or persistent pulmonary congestion. Long-acting nitrates should be given after MI, along with β-blockers, to patients with angina pectoris. There are no class I indications for using intravenous magnesium during acute MI. The routine use of antiarrhythmic drugs other than β-blockers during and after acute MI is not recommended.

Copyright information

© Adis International Limited 2001

Authors and Affiliations

  1. 1.Department of Geriatrics and Adult DevelopmentMount Sinai School of MedicineNew YorkUSA
  2. 2.Department of Medicine, Divisions of Cardiology and GeriatricsNew York Medical CollegeNew YorkUSA